Stability of relativistic force-free jets

Ramesh Narayan*, Jason Li, Alexander Tchekhovskoy

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

27 Scopus citations


We consider a two-parameter family of cylindrical force-free equilibria, modeled to match numerical simulations of relativistic force-free jets. We study the linear stability of these equilibria, assuming a rigid impenetrable wall at the outer cylindrical radius Rj . Equilibria in which the Lorentz factor γ(R) increases monotonically with increasing radius R are found to be stable. On the other hand, equilibria in which γ(R) reaches a maximum value at an intermediate radius and then declines to a smaller value γj at Rj are unstable. A feature of these unstable equilibria is that poloidal field line curvature plays a prominent role in maintaining transverse force balance. The most rapidly growing mode is an m = 1 kink instability which has a growth rate (0.4/γj)(c/R j ). The e-folding length of the equivalent convected instability is 2.5γj Rj . For a typical jet with an opening angle θj few/γj, the mode amplitude grows only weakly with increasing distance from the base of the jet. The growth is much slower than one might expect from a naive application of the Kruskal-Shafranov stability criterion.

Original languageEnglish (US)
Pages (from-to)1681-1694
Number of pages14
JournalAstrophysical Journal
Issue number2
StatePublished - 2009


  • Galaxies: jets
  • Instabilities
  • MHD

ASJC Scopus subject areas

  • Astronomy and Astrophysics
  • Space and Planetary Science


Dive into the research topics of 'Stability of relativistic force-free jets'. Together they form a unique fingerprint.

Cite this